MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.5MM DRILL W/AO QC LONG; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175022
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/28/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an open reduction and internal fixation to the right shoulder, while using evos small 2.5mm drill w/ao qc long, it broke off in humeral head.A clinical decision was made to leave the drill bit in place.It is unknown how surgery was resumed and if there was any delay in consequence.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H6: health effect - impact code.Uf/importer report #: 4100070000-2022-8070.Section h3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, a surgeon was using a drill during the right shoulder orif.The drill bit broke off in the humeral head during use.The clinical decision was made to leave the drill bit in place.The chemical makeup of the drill bit is the common 17.4 medical stainless steel and is not intended for long term implantation.As of the date of this medical investigation, the requested clinical documentation has not been received.It has been communicated that not further information is available, therefore, there were no clinical factors found which would have contributed to the event.The patient's current condition is unknown, and the patient impact could not be determined based on the limited information provided.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code.

Brand Name
EVOS SMALL 2.5MM DRILL W/AO QC LONG
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15392977
Report Number1020279-2022-04036
Device Sequence Number5056574
Product Code HWE
UDI-Device Identifier00885556635766
UDI-Public00885556635766
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 10/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175022
Device Catalogue Number71175022
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2022
Supplement Date Received by Manufacturer10/20/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date10/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight89 KG